Alert archive / Nebraska / Flash Flood Warnings in 2019

Flash Flood Warning 7, NWS Hastings, NE

March 13, 2019Buffalo County, Hall County, Sherman County, Nebraska

NWS Hastings, NE issued this flash flood warning at Mar 13, 2019, 7:07 PM CDT for Buffalo County, Hall County, Sherman County, Nebraska. It was in force for 5 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 13, 2019, 7:07 PM CDT (00:07 UTC)
Expired
Mar 14, 2019, 12:03 AM CDT
In force
5 hr
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Flood severity
None

Counties Buffalo County, NE, Hall County, NE, Sherman County, NE

The radar

The Grand Island radar (KUEX), 85 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 13, 9:04 PM CDTFLASH FLOOD3 Ese Riverdale, NE*** 1 INJ *** TWO INSTANCES OF VEHICLES SWEPT INTO WOOD RIVER IN VICINITY OF 17TH AVE AND 92ND ST REQUIRING WATER RESCUES. ONE PERSON TRANSPORTED TO HOSPITAL. 5 OTHER WATER RESCUES THROUGHOUT THE COUNTY BETWEEN 9PM AND MIDNIGHT LOCAL TIME. TIME OF THIS REPORT
Mar 13, 9:41 PM CDTFLOODRockville, NEWATER OVER HIGHWAY 68 JUST WEST OF ROCKVILLE. ICE CHUNKS BIGGER THAN PICKUPS ON THE HIGHWAY. DOT HAS CLOSED THE HIGHWAY.
Mar 14, 12:00 AM CDTFLOODGibbon, NEWATER WASHED OUT ROCK UNDERNEATH ALL 3 RAILROAD TRACKS AND WAS FLOWING UNDER THE TRACKS. UNION PACIFIC TRAINS WERE NO LONGER USING THESE TRACKS. EXACT TIME UNKNOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 117 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
567 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

303 
WGUS53 KGID 140007
FFWGID
NEC019-079-163-140600-
/O.NEW.KGID.FF.W.0007.190314T0007Z-190314T0600Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Hastings NE
707 PM CDT WED MAR 13 2019

The National Weather Service in Hastings has issued a

* Flash Flood Warning for...
  Rain and Snowmelt in...
  Buffalo County in south central Nebraska...
  Sherman County in central Nebraska...
  Hall County in south central Nebraska...

* Until 100 AM CDT.

* At 704 PM CDT, emergency management reported steady rain across 
  the warned area...with up to one inch of additional rainfall is 
  possible through the evening hours. Flash flooding is already 
  occurring in many spots with multiple road closures and hazards 
  being reported. Rapid snowmelt is also occurring and will add to 
  the flooding.

* Some locations that will experience flooding include...
  Grand Island, Kearney, Gibbon, Ravenna, Wood River, Shelton, Loup
  City, Elm Creek, Doniphan, Cairo, Alda, Odessa, Pleasanton,
  Litchfield, Amherst, Ashton, Riverdale, Miller, Rockville and
  Hazard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Move to higher ground now. Act quickly to protect your life.

&&

LAT...LON 4139 9875 4105 9875 4105 9828 4070 9829
      4070 9872 4065 9891 4067 9942 4105 9943
      4105 9921 4139 9920

$$

Rossi
1 follow-up statement
220 
WGUS73 KGID 140503
FFSGID

Flash Flood Statement
National Weather Service Hastings NE
1203 AM CDT THU MAR 14 2019

NEC019-079-163-140512-
/O.CAN.KGID.FF.W.0007.000000T0000Z-190314T0600Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Buffalo NE-Sherman NE-Hall NE-
1203 AM CDT THU MAR 14 2019

...THE FLASH FLOOD WARNING FOR RAIN AND SNOWMELT IN BUFFALO...SHERMAN
AND HALL COUNTIES IS CANCELLED...

This particular Flash Flood Warning that was originally set to 
expire at 100 AM CDT, has been replaced by a new Flash Flood Warning 
for the same and other areas. Please refer to this new Flash Flood 
Warning that runs through 745 AM CDT for further details. 

LAT...LON 4139 9875 4105 9875 4105 9828 4070 9829
      4070 9872 4065 9891 4067 9942 4105 9943
      4105 9921 4139 9920

$$

Pfannkuch

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this flash flood warning went out at Mar 13, 7:02 PM CDT, 5 minutes earlier.

Area forecast discussion, Mar 13, 7:02 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
702 PM CDT Wed Mar 13 2019

.SHORT TERM...(This evening through Thursday)
Issued at 307 PM CDT Wed Mar 13 2019

The main rain shield has moved to the north of the forecast area
this afternoon. There are some showers that have developed along and
north of the state line. To the south of the state line, there is
some sunshine.

All of this sets things up for the afternoon. The sun in north
central Kansas will create some instability and there will be a
chance for showers and thunderstorms developing in the vicinity of
the surface low and warm front. There is still enough CAPE that
there could be some strong to severe thunderstorms for a time this
afternoon. The window of opportunity is somewhat small with the sun
going down and losing the heating.

The next concern becomes the change over to snow. Models are fairly
consistent this afternoon that the cold air starts to move into the
area around dark tonight, then spreads across the area during the
night. There could be a few patches of freezing rain as the
precipitation changes from rain to snow tonight. With the wind, when
there is snow, there will be blowing snow which will reduce
visibility. The snow will continue through much of the night for
much of the Nebraska portion of the forecast area.

Models are also fairly consistent with the heavier snow ending
during the morning and mainly lighter snow during the afternoon
before coming to an end.

Another consideration will be when the surface low moves through the
forecast area this afternoon and evening, the winds will turn to the
north or northwest and start to increase. Winds at 850mb are 50 to
65 knots this evening and into Thursday. Expect very windy
conditions across the area through Thursday. The wind will cause
areas of blowing snow in the area with the greatest snowfall.

.LONG TERM...(Thursday night through Wednesday)
Issued at 307 PM CDT Wed Mar 13 2019

The snow should have ended during the afternoon Thursday but a
couple of the models continue to have some light precipitation
nearby Thursday night. Expect that at most, there will only be some
flurries for the majority of the area and ending early in the
evening. The skies should be clearing during the night. Winds are
expected to be breezy through the night.

Friday through Monday is expected to be a dry period. There will be
a surface high that moves through the area and temperatures are
expected be around normal for this time of year.

The next upper level wave will affect the area Monday night into
Wednesday. There could be some on and off precipitation. With the
temperatures warmer during the day and cooler at night it could be
some rain and snow at times.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 702PM CDT Wed Mar 13 2019

The upper level low pressure system is approaching south central
Nebraska from the southwest. Precipitation is spreading across the
region and eventually will be switching to snow in the next 6 to 8
hours from west to east. Expect it to be a transition from rain to
snow. As the snow develops, the north winds will become strong.
Expect sustained speeds above 30kts and gusts to 50kts or higher
towards sunrise. Winds will stay strong throughout the day, but
precipitation is expected to diminish during the late morning
hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning from 2 AM to 10 PM CDT Thursday for NEZ041-
     047>049-062>064-075>077-085>087.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     NEZ041-047>049-062>064-075>077-085>087.

     Winter Storm Warning from 10 PM this evening to 10 PM CDT
     Thursday for NEZ039-040-046-060-061-072>074.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for NEZ082>084.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for NEZ082>084.

KS...High Wind Warning from 2 AM to 10 PM CDT Thursday for KSZ007-019.

     Winter Weather Advisory from 2 AM to 10 PM CDT Thursday for
     KSZ007.

     High Wind Warning from 10 PM this evening to 10 PM CDT Thursday
     for KSZ005-006-017-018.

     Winter Weather Advisory from 10 PM this evening to 10 PM CDT
     Thursday for KSZ005-006.

&&

SHORT TERM...JCB
LONG TERM...JCB
AVIATION...Billings Wright
Hazardous weather outlook, Mar 13, 3:36 PM CDT, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
336 PM CDT Wed Mar 13 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
141200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
336 PM CDT Wed Mar 13 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Through Tonight.

A powerful storm system will continue to promote multiple weather
concerns.

South central Nebraska is in Flood warning or Flash Flood
Warnings. Please see the latest flood products for information.

Thunderstorms remain possible through early this evening across
the area. While most storms should not be severe, there is a
Marginal Risk that a few strong to severe storms could develop
mainly through 8 PM. Should this occur, the main threats would
include hail to around quarter size and wind gusts to around 60
MPH. A brief tornado cannot be completely ruled out, but this is
considered a very small possibility.

In addition today, south-southeast winds will become fairly
strong in north central Kansas, with sustained speeds around 30
MPH and gusts of 40 to 50 MPH.

Late tonight into Thursday, rain will change to snow from west
to east. Total snow accumulations through Thursday of generally
1 to 3 inches are expected across most of the outlook area. No
matter how much snow falls, significant visibility reductions are
likely, as the entire outlook area will observe intense northwest
winds, gusting to around 65 MPH. As a result of these snow and
high wind concerns, the entire outlook area is under a
combination of Winter Storm Warnings, Winter Weather Advisories
and High Wind Warnings. Please refer to these statements for more
information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday into Thursday evening, the entire outlook area remains
under a combination of Winter Storm Warnings, Winter Weather
Advisories and High Wind Warnings. Please refer to these
statements for more information.

Flooding of various rivers, streams and low-lying areas will
continue through Thursday, and perhaps for a few days beyond
that, until water levels subside.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight, but any
reports of flooding, severe thunderstorm activity, or snow totals
would be appreciated over the next few days.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Mar 13, 5:19 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
519 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       1 WNW NORTH LOUP        41.50N 98.80W
03/13/2019  M2.20 INCH       VALLEY             NE   MESONET

            MESONET STATION NLPN1, 1 WNW NORTH LOUP.

0345 PM     HEAVY RAIN       3 NNW DANNEBROG         41.16N 98.56W
03/13/2019  M1.89 INCH       HOWARD             NE   MESONET

            MESONET STATION DBGN1, 2 NNW DANNEBROG.

0445 PM     HEAVY RAIN       4 W RAVENNA             41.04N 98.99W
03/13/2019  M1.75 INCH       BUFFALO            NE   MESONET

            MESONET STATION SWTN1, 4 W RAVENNA.

&&

THIES
Special weather statement, Mar 13, 5:25 PM CDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
525 PM CDT WED MAR 13 2019

NEZ061-132315-
Buffalo NE-
525 PM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BUFFALO COUNTY UNTIL 615
PM CDT...

At 523 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Gibbon, or 9 miles east of Kearney, moving north
at 40 mph.

A brief funnel cloud is possible. Pea size hail and winds in excess
of 40 mph will also be possible with this storm.

Locations impacted include...
Gibbon, Ravenna and Poole.

LAT...LON 4068 9878 4065 9890 4065 9902 4105 9905
      4105 9873
TIME...MOT...LOC 2223Z 181DEG 34KT 4066 9891

Heinlein
Special weather statement, Mar 13, 5:44 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Hastings NE
544 PM CDT WED MAR 13 2019

NEZ039-132330-
Valley NE-
544 PM CDT WED MAR 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VALLEY COUNTY UNTIL 630
PM CDT...

At 544 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arcadia, or 17 miles southwest of Ord, moving north at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Arcadia.

LAT...LON 4140 9907 4140 9921 4174 9921 4174 9903
TIME...MOT...LOC 2244Z 179DEG 27KT 4144 9919

Heinlein
Local storm report, Mar 13, 6:11 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
611 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     FLASH FLOOD      6 NW ROCKVILLE          41.18N 98.91W
03/13/2019                   SHERMAN            NE   EMERGENCY MNGR

            EM REPORTS RAPID RISES ALONG MIDDLE LOUP
            RIVER NW OF ROCKVILLE, POTENTIALLY AS MUCH
            AS 4FT HIGHER IN 20 MIN. CATTLE ARE IN
            DANGER.

&&

THIES
Local storm report, Mar 13, 6:15 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT WED MAR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0614 PM     FLOOD            MCCOOL JUNCTION         40.74N 97.59W
03/13/2019                   YORK               NE   COUNTY OFFICIAL

            TWO HOMES THREATENED BY WATER. WORKING ON
            PROTECTIVE ACTIONS.

&&

THIES

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 13, 8:56 PM CDTFlash Flood WarningGIDHamilton, Merrick3 hr
Mar 13, 9:54 PM CDTBlizzard WarningGIDAdams, Buffalo, Clay, Dawson, Fillmore, Franklin and 18 more14 hr
Mar 13, 11:48 PM CDTFlash Flood WarningGIDBuffalo, Greeley, Hall, Hamilton, Howard, Merrick and 3 more8 hr
Mar 14, 3:43 AM CDTFlash Flood Warning EmergencyGIDNance6 hr
Mar 14, 4:22 AM CDTRiver Flood WarningGIDHarlan36 hr
Mar 14, 6:05 AM CDTHigh Wind WarningGIDFillmore, Nuckolls, Polk, Thayer, York16 hr
Mar 14, 4:59 PM CDTRiver Flood WarningGIDNuckolls, Webster25 hr
Mar 14, 6:20 PM CDTFlash Flood WarningGIDGreeley16 hr

Nearby

Flash Flood Warnings in Nebraska, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.